Kansas, 2021

High Wind in Kansas, December 5, 2021

December 5, 2021 · NWS DDC · 4 events in 4 counties and zones

After a day that experienced anomalous warm temperatures in the 70s to low 80s, a strong cold front swept through the area. A tight pressure gradient behind the front allowed high wind gusts.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

After a day that experienced anomalous warm temperatures in the 70s to low 80s, a strong cold front swept through the area. A tight pressure gradient behind the front allowed high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 5, 6:05 PM CST, 37 minutes earlier.

Area forecast discussion, Dec 5, 6:05 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
605 PM CST Sun Dec 5 2021

...Updated Aviation Section...

.SHORT TERM...(This evening through Monday)
Issued at 1210 PM CST Sun Dec 5 2021

Midday water vapor satellite imagery depicts a strong upper level
trough digging into the northern plains, and this feature is
responsible for the cold front in far northern KS that will
continue southward and pass through our area later this afternoon
and evening. While tempered slightly by the frontal passage
timing, north winds behind the front will still be quite strong,
with winds sustained in the 25-35 mph range and gusts of 35-45 mph
likely. These winds will also contribute to strong cold advection,
and temperatures will drop well below freezing through the
overnight period with lows reaching the low teens in our
northwest zones to the upper 20s in our southeast zones.

Surface high pressure will build into the entirety of the plains
Monday in the wake of the strong cold front, which will maintain
the north winds across southwest KS through most of the day,
although much weaker. As a result, afternoon temperatures will be
25-30 degrees colder than Sunday, with highs struggling to breach
40 for most locations, except near the KS/OK border where low 40s
are expected. Cloud cover will also be steadily increasing as
subtle shortwave impulses approach the central plains on the
western periphery of the broad longwave trough over the CONUS.

.LONG TERM...(Monday night through Sunday)
Issued at 156 PM CST Sun Dec 5 2021

Medium range guidance is in good agreement the upper level pattern
at the beginning of the long term period will consist of a broad
longwave trough over the entire CONUS, with a few weak
perturbations emanating through the flow. This pattern will not
change appreciably through Thursday, and a gradual warming trend
is expected with otherwise quiet weather. Afternoon highs will
increase from the mid to upper 40s Tuesday through the upper 50s
to mid 60s on Thursday.

12Z deterministic runs of the GFS/ECMWF/Canadian continue to
suggest a strong, progressive upper level trough will dig
southward from the Pacific Northwest on Friday, but have trended
farther north since this time yesterday with the track. This bodes
poorly for precipitation chances across southwest KS, as now the
GFS and ECMWF keep all zones dry, and the Canadian shows only
paltry precipitation. That said, a strong cold front is still
expected to push through the central plains sometime Friday,
dropping temperatures below freezing Friday night into Saturday
morning and ensuring that if any precipitation does occur, it
will fall as snow. This large change in model output compared to
yesterday highlights the inherent low predictability at this
forecast range, which renders confidence in either yesterday's or
today's forecasted scenario low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 559 PM CST Sun Dec 5 2021

Strong north-northeast winds at the beginning of this TAF period
will gradually weaken through the night as high pressure continues
to build south across the Central High Plains. Behind the front,
no widespread stratus cloud is expected, so flight category will
be VFR through this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  22  40  25  45 /   0   0  10   0
GCK  20  39  24  46 /   0   0  10   0
EHA  20  42  27  50 /   0   0   0   0
LBL  20  41  25  48 /   0   0   0   0
HYS  21  37  24  44 /   0   0  10   0
P28  27  43  25  45 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Umscheid
Hazardous weather outlook, Dec 5, 4:07 AM CST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
407 AM CST Sun Dec 5 2021

KSZ030-031-043>046-061>066-074>081-084>090-061015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
407 AM CST Sun Dec 5 2021 /307 AM MST Sun Dec 5 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

A cold front will cross southwest Kansas this afternoon. Southwest
winds will turn northerly at 20 to 25 mph after 3 pm with wind
gusts around 40 mph in the late afternoon and evening. Combined
with low relative humidity, this will lead to elevated fire
weather conditions especially west of a Hays to Liberal line this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Finney

When
December 5, 6:42 PM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Ford

When
December 5, 7:08 PM CST
Where
Ford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Seward

When
December 5, 7:49 PM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Near Hayne.

High Wind, Barber

When
December 5, 8:18 PM CST
Where
Barber forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999095, 999096, 999097, 999098.